Healthcare & Clinical Formulas
Mini-Cog Rapid Cognitive & Dementia Screen (0–5 Composite)
Compute Soo Borson’s 3-minute Mini-Cog score (0–5) from Delayed 3-Word Recall (0–3 pts) + All-or-None Clock Drawing Test (Normal = 2 pts, Abnormal = 0 pts), flagging 0–2 for formal dementia workup.
Why Clock Drawing only changes clinical disposition when Word Recall is 1 or 2!
Soo Borson et al. (International Journal of Geriatric Psychiatry, 2000) created the 3-minute Mini-Cog to screen older adults for dementia with minimal education or language bias by pairing Delayed 3-Word Recall (e.g., Banana, Sunrise, Chair: 0, 1, 2, or 3 points) with an all-or-none Clock Drawing Test set to "10 past 11" (Normal = 2 points, Abnormal = 0 points—never 1 point!), yielding a 0–5 total where 0–2 = Positive Screen for Cognitive Impairment and 3–5 = Negative Screen!
Look at the elegant branching symmetry inside that 0–5 sum: if Delayed Recall = 0, even a perfect clock (0 + 2 = 2) stays Positive (<= 2); if Delayed Recall = 3, even an abnormal clock (3 + 0 = 3) stays Negative (>= 3); when Delayed Recall = 1 or 2, the 2-point Clock Drawing Test serves as the decisive tie-breaker (1 + 2 = 3 Negative vs 2 + 0 = 2 Positive)!
| Delayed 3-Word Recall (0–3) | Clock Drawing ("10 Past 11": 0 or 2) | Total Mini-Cog (0–5) | Cognitive Screening Result |
|---|---|---|---|
| 0 Words Recalled | Normal (2) or Abnormal (0) | 0 or 2 pts (<= 2) | Positive Screen (Cognitive Impairment Likely) |
| 1 or 2 Words Recalled | Abnormal Clock (0 pts) | 1 or 2 pts (<= 2) | Positive Screen (Clock Tie-Breaker Fails) |
| 1–2 Words + Normal Clock (2) OR 3 Words | 2 pts (or Any Clock if 3 Words) | 3, 4, or 5 pts (>= 3) | Negative Screen (Lower Likelihood) |
Total 5-Point Mini-Cog Score (Recall 0–3 + Clock 0 or 2)
Enforces integer Recall in {0, 1, 2, 3} and strict all-or-none Clock score in {0, 2} (rejecting invalid 1-point partial clock scores).
=IF(OR(NOT(OR(B2 = 0, B2 = 1, B2 = 2, B2 = 3)), NOT(OR(B3 = 0, B3 = 2))), "Invalid Mini-Cog Score (Clock Must Be 0 or 2)", B2 + B3)Mini-Cog Cognitive Impairment Screening Interpretation
Classifies 0–2 as Positive Screen (warranting diagnostic evaluation) and 3–5 as Negative Screen.
=IF(OR(NOT(OR(B2 = 0, B2 = 1, B2 = 2, B2 = 3)), NOT(OR(B3 = 0, B3 = 2))), "Invalid Mini-Cog Score (Clock Must Be 0 or 2)", IF(B2 + B3 <= 2, "Positive Screen (0-2: Evaluate for Cognitive Impairment)", "Negative Screen (3-5: Normal Brief Screen)"))Try the example
Use the original values or change them to test your understanding.